inhalers

I dont't know if anyone can help me.

My son has asthma, he also has learning difficulties, autictic spectrum disorder, epilepsy and a rare syndrome so taking his inhalers can be a bit problematic.

The problem I have is that having seen the asthma nurse for his 6 month check she has given him Seretide 250, but the doctor said he should be taking a preventer and a reliever instead.

When showing the asthma nurse how he takes his seretide 250 she told him he was taking too much but when we mentioned it to the doctor she said the complete opposite and that it's not possible to overdose.

As you can see I am getting conflicting advice and would really like some advice from people who have asthma and how best to go from here.

REALLY HOPE SOMEONE CAN HELP

5 Replies

oldestnewest
  • hmmmmm....bit confused, I dont REALLY understand what you have written. i'll explain what I understand but i would recommend that you speak to a pharmacist, and take the inhalers prescribed (to make sure you definately have the names right) in my experiences when it comes to advice about 'standard' asthma care pharmacists are pretty good (its only when consultants start adding more unusual things that they can get a bit funny)

    seretide 250 is a combination inhaler (as far as i am aware these are always purple), so it has a steroid (preventer part) and a long acting reliever. So what the nurse gave you is a kind of preventer, so she hasn't gone against what the doctor said there. I assume he must also have some salbutamol, a blue inhaler which ALL asthmatics should have. This is the reliever your doctor mentioned

    inhaler technique shouldnt lead you to overdosing, the seretide should only be taken when your doctor has prescribed it (usually 1 or 2 puffs morning and night) and not when your son has symptoms. when your son has asthma symptoms then he should use his blue inhaler. This inhaler is very hard to overdose on (but if a lot is needed to settle his breathing then it may be that he needs to see a doctor or go to hospital)

    if you look in the about asthma section on this website it explains about the different medications, and if you are still unsure go back and speak to your doctor, take your sons inhalers with you so you can make sure you are talking about the same ones at the same time (it can be easy to get muddles with drug names, i have to be careful when im talking about two of my meds that i get confused) or talk about them in terms of their colour can be easier to help you remember. obviously its important to make sure you are getting all your sons meds right so dont worry about asking them to explain it really clearly! hope this helps!

  • hmmmmm....bit confused, I dont REALLY understand what you have written. i'll explain what I understand but i would recommend that you speak to a pharmacist, and take the inhalers prescribed (to make sure you definately have the names right) in my experiences when it comes to advice about 'standard' asthma care pharmacists are pretty good (its only when consultants start adding more unusual things that they can get a bit funny)

    seretide 250 is a combination inhaler (as far as i am aware these are always purple), so it has a steroid (preventer part) and a long acting reliever. So what the nurse gave you is a kind of preventer, so she hasn't gone against what the doctor said there. I assume he must also have some salbutamol, a blue inhaler which ALL asthmatics should have. This is the reliever your doctor mentioned

    inhaler technique shouldnt lead you to overdosing, the seretide should only be taken when your doctor has prescribed it (usually 1 or 2 puffs morning and night) and not when your son has symptoms. when your son has asthma symptoms then he should use his blue inhaler. This inhaler is very hard to overdose on (but if a lot is needed to settle his breathing then it may be that he needs to see a doctor or go to hospital)

    if you look in the about asthma section on this website it explains about the different medications, and if you are still unsure go back and speak to your doctor, take your sons inhalers with you so you can make sure you are talking about the same ones at the same time (it can be easy to get muddles with drug names, i have to be careful when im talking about two of my meds that i get confused) or talk about them in terms of their colour can be easier to help you remember. obviously its important to make sure you are getting all your sons meds right so dont worry about asking them to explain it really clearly! hope this helps!

    Hi Soph,

    Thank you for your help, I know I was a bit confusing in my post but I now know what I am doing!!!

    I will carry on giving him the Seretide 250 (purple) and the salbutamol (blue) if he needs it during the day

    Many Thanks again :-)

  • I dont't know if anyone can help me.

    My son has asthma, he also has learning difficulties, autictic spectrum disorder, epilepsy and a rare syndrome so taking his inhalers can be a bit problematic.

    The problem I have is that having seen the asthma nurse for his 6 month check she has given him Seretide 250, but the doctor said he should be taking a preventer and a reliever instead.

    When showing the asthma nurse how he takes his seretide 250 she told him he was taking too much but when we mentioned it to the doctor she said the complete opposite and that it's not possible to overdose.

    As you can see I am getting conflicting advice and would really like some advice from people who have asthma and how best to go from here.

    REALLY HOPE SOMEONE CAN HELP

    Hi Marjie, I can understand that this can be problematic for you and your son to manage, I am a learning disability nurse :)

    The doseage for the seretide should be written clearly on the label, i.e. 2 puffs twice a day. As long as he is taking what is prescribed, then he wont be overdosing.

    Seretide is a preventer, but it has a long acting reliever in too. So he is getting a preventer and reliever, but in a combination inhaler.

    In addition, he should also have a salbutamol (ventolin) inhaler, for quick relief if his asthma worsens. He should NOT use seretide to relieve asthma symptoms outside of his prescribed regular dose.

    To be honest, the doctor is responsible for the prescribing, so if you are concerned, I would go back to them - but the instructions should be on the sticky label on the inhaler. Is the asthma nurse just a practice nurse, or does she have a respiratory qualification? Asthma nurses vary enormously..

    Hopefully he is using a spacer like an aerochamber with his seretide. This holds the medication in the chamber whilst he can breathe in and out normally. It increases the amount of medication getting into the lungs, and reduces the amount of medication deposited into the mouth and throat, reducing risk of thrush and hoarseness. It should also make it easier for him to use.

    Hope that helps some

    Lynda :)

  • I dont't know if anyone can help me.

    My son has asthma, he also has learning difficulties, autistic spectrum disorder, epilepsy and a rare syndrome so taking his inhalers can be a bit problematic.

    The problem I have is that having seen the asthma nurse for his 6 month check she has given him Seretide 250, but the doctor said he should be taking a preventer and a reliever instead.

    When showing the asthma nurse how he takes his seretide 250 she told him he was taking too much but when we mentioned it to the doctor she said the complete opposite and that it's not possible to overdose.

    As you can see I am getting conflicting advice and would really like some advice from people who have asthma and how best to go from here.

    REALLY HOPE SOMEONE CAN HELP

    Hi Lynda,

    Thank you for the advice, it has helped me a lot. I will carry on giving him the seretide 250 (purple) twice a day and the salbutomol (blue) when he needs it. I will not give him the brown one as the seretide 250 is a combination.

    I don't know if the asthma nurse is respiratory qualified or just a practice nurse, but next time I go down there I will find out.

    He is using an aerochamber as he finds it easier to take his meds.

    Many Thanks once again :-)

  • Marjie, you can always ring the asthma nurse freephone number top of the page that way you are certain to be getting advice from a qualified asthma nurse

    they helped me so much when I was first diagnosed

You may also like...